Pennsylvania, 2004Flash Flood in Pennsylvania, July 17, 2004
July 17, 2004 · NWS BGM · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 17, 2:30 PM EST, 4 hours earlier.
Area forecast discussion, Jul 17, 2:30 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT SAT JUL 17 2004
.SHORT TERM (TONIGHT - MONDAY)...
SCATTERED CONVECTION...WITH LOCALLY TORRENTIAL RAIN...WILL PERSIST
ACROSS THE AREA INTO THIS EVENING. THE INTENSITY AND COVERAGE OF
THE THUNDERSTORMS SHOULD GRADUALLY DIMINISH THIS EVENING AS THE
ATMOSPHERE STABILIZES AFTER SUNSET.
AN AMPLIFIED UPPER TROUGH FOR THIS TIME OF YEAR CONTINUES TO TAKE
SHAPE ACROSS THE OHIO VALLEY. AS IMPULSES ROTATE THROUGH THIS
TROUGH...MODEL CONSENSUS STILL POINTS TO LOW PRESSURE DEVELOPMENT
NEAR THE EAST COAST FROM LATER TONIGHT INTO MONDAY.
HOWEVER...SMALLER SCALE DETAILS WITH POSITIONING AND INTENSITY OF
THESE SYSTEMS DIFFER FROM MODEL TO MODEL. GIVEN TIME OF YEAR...WE
FEEL THAT A SCENARIO FEATURING SEVERAL...ILL DEFINED WAVES ALONG THE
SURFACE BOUNDARY JUST TO OUR SOUTH AND EAST SEEMS REASONABLE. THAT
BEING SAID...THE POTENTIAL FOR HEAVY RAIN IS STILL THERE...WITH
MOIST AIR BEING PULLED OFF THE ATLANTIC AND OVER THE
BOUNDARY...COUPLED WITH DECENT JET DYNAMICS. THESE TYPE OF EVENTS
OVER THE SUMMER USUALLY HAVE A CONVECTIVE COMPONENT TO THEM...SO
PINPOINTING CERTAIN AREAS MORE LIKELY TO HAVE HYDRO-RELATED PROBLEMS
THAN OTHERS IS DIFFICULT THIS FAR OUT. AS A RESULT...WE OPTED TO
CONTINUE WITH THE OUTLOOK STATEMENT FOR THE ENTIRE FORECAST AREA. AS
WE GET CLOSER TO THE EVENT...HOPEFULLY WE CAN BETTER DEFINE THE
GREATEST THREAT AREAS.
DURING THE DAY MONDAY...THE MAIN TROUGH SHOULD START LIFTING
OUT...ALBEIT SLOWLY. MORE WIDESPREAD RAINS EARLY IN THE
DAY...MAINLY IN THE NORTHERN ZONES...SHOULD EVOLVE TO A SCATTERED
CONVECTIVE ENVIRONMENT ONCE AGAIN BY AFTERNOON.
&&
.LONG TERM (MON NIGHT - SATURDAY)...
THE EXTENDED PERIOD WILL FEATURE MORE OF THE SAME AS THE AMPLIFIED
TROUGH WILL BE VERY SLOW TO MOVE OUT. SHORT WAVE ENERGY ROTATING
AROUND THE BASE OF THIS TROUGH INTERACTING WITH OLD FRONTAL BOUNDARY
ALONG THE EAST COAST AND ATLANTIC MOISTURE WILL KEEP A CHANCE FOR
MAINLY DIURNALLY DRIVEN PRECIPITATION IN THE FORECAST. BY THE TIME
THE TROUGH STARTS TO LIFT OUT TOWARD THE END OF THE WEEK, AN
APPROACHING COLD FRONT WILL KEEP CHCS FOR SHOWERS AND THUNDERSTORMS
IN THE FORECAST INTO THE WEEKEND.
&&
.AVIATION...
VFR CONDITIONS TONIGHT. JUST ISOLATED THUNDERSTORMS MAY BRING
OCCASIONAL MVFR CEILINGS OR VISBY WITH RAIN, BUT MOST SITES SHOULD
REMAIN DRY. OTHERWISE, VFR CONDITIONS ARE EXPECTED TO CONTINUE
SUNDAY MORNING WITH SOME LIGHT SHOWERS AT AVP, ELM, ITH FROM LATE
MORNING POSSIBLY LOWERING CEILINGS OCCASIONALLY TO MVFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.
&&
SHORT TERM...JUREWICZ
LONG TERM AND AVIATION...JML
Hazardous weather outlook, Jul 17, 2:55 AM EST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 AM EDT SAT JUL 17 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171030-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
355 AM EDT SAT JUL 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THESE
THUNDERSTORMS WILL BE SLOW MOVING AND ANY LONG-LIVED THUNDERSTORMS
COULD PRODUCE VERY HEAVY RAINFALL...WITH THE POSSIBILITY OF VERY
LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...
A COASTAL STORM IS EXPECTED TO TRACK ALONG THE MID-ATLANTIC AND NEW
ENGLAND COASTS LATE SUNDAY INTO EARLY MONDAY. AT THIS TIME THERE IS
STILL A GREAT DEAL OF UNCERTAINTY AS TO STORM TRACK AND RAINFALL
AMOUNTS...BUT THERE IS POTENTIAL FOR SIGNIFICANT RAINFALL TO PRODUCE
FLOODING ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. SEE
ALBESFBGM FOR DETAILS.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
MJC
Flash Flood, Susquehanna
- When
- July 17, 6:30 PM EST to 7:30 PM EST
- Where
- Susquehanna County, Alford
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.821, -75.801 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain caused flash flooding. Flooding occurred around Alford and US Route 11 in the town of Harford.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, July 17, 20041 death · 1 event
- Lightning Strike in South Carolina, July 17, 2004$400,000 · 1 event
- Flash Flood in Utah, July 17, 2004$350,000 · 1 event
- Tornadoes in North Carolina, July 17, 2004$80,000 · F1 · 2 events
- Wildfire in California, July 17 to 20, 20041 injured · $164,000 · 1 event
- Flash Flood and Damaging Wind in Louisiana, July 17, 2004$202,000 · 55 kt wind · 2 events
- Flash Flood in Pennsylvania, July 17, 2004$100,000 · 1 event
- Flash Flood in New York, July 17, 2004$40,000 · 1 event
- Damaging Wind in Texas, July 17, 2004$40,000 · 50 kt wind · 1 event
- Damaging Wind in Tennessee, July 17, 2004$30,000 · 65 kt wind · 1 event
- Flash Flood in North Carolina, July 17, 2004$25,000 · 1 event
- Damaging Wind in Tennessee, July 17, 2004$20,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415829.